Skip Navigation LinksHome > Blogs > Neurology News > Statin Use and Cognition
Neurology News
Leave your comments at the end of each article, and sign up for the NN newsfeed.
Friday, October 04, 2013
Statin Use and Cognition

Does statin use cause cognitive impairment? In 2012, the US Food and Drug Administration (FDA) updated the labeling for the cholesterol-lowering drugs to incorporate cognitive side effects such as memory loss and confusion as possible adverse events. These cognitive effects, the FDA noted, were “generally not serious and reversible upon statin discontinuation.” Now, in a new study addressing this association, Kristopher Swiger, MD, and colleagues from Johns Hopkins University found no short-term adverse effect of statins on cognition, and even identified a potential benefit in dementia prevention with long-term statin use. The findings were published in the Oct. 1 Mayo Clinic Proceedings


            For this study, the investigators conducted a systematic review of all available literature on cognitive status and statins through April 2013. Included in the final investigation were 16 studies of nearly 24,000 patients who used statins for a duration between three and 25 years.


“Three of the studies found no association between statin use and later dementia, while five studies found a reduced dementia risk in patients who used statins,” Dr. Swiger and colleagues wrote. Overall, the pooled analysis found a 29 percent relative reduction in incident dementia in statin-treated patients, and a 2 percent absolute risk reduction.


“At present, patients and physicians can be reassured about concerns related to neurocognitive effects of statin therapy, and the evidence does not support a change to practice guidelines,” the authors wrote, adding that future research focusing on objective outcome measures is necessary.

            For previous coverage of statin use, see our archives:

Mr. Carroll R. Bostic said:
While Dr. Swiger's "pooled analysis" found a 29% relative reduction incident dementia, The FDA in a Safety Communication (2013) warns that some people have developed memory loss or confusion while taking statins. "The side effects reverse once you stop taking the medication" ("Statin Side Effects: Weigh the benefits and risks", Mayo Clinic, 4-24-2013). Additional reference: http://www.mayoclinic.ord/diseases.
About the Author